Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  
  • Email Email
  • Comments Comments
  • Glossary Glossary
  • PDF PDF

Managing Gut Symptoms


HIV
& You

Gas

Other causes may include:

  • Constipation
  • Hepatitis
  • Hormonal changes
  • Indigestion
  • Inhaling air while eating
  • Inflammation of the stomach lining
  • Irritable bowel syndrome
  • Ulcers

Besides beans, milk products and eggs, many other foods -- such as broccoli, cabbage and soy products -- can also cause cramps and gas. If you have cramps in your GI system, simply passing gas or having a bowel movement may alleviate the problem, at least temporarily. But when the pain or discomfort caused by excessive gas becomes frequent, it can impact the quality of your life.


ARE HIV MEDS TO BLAME?

Gas is reported as a side effect of just about every HIV medication. The following drugs in particular may be more likely to cause gas, although it's reported in less than 7% of people:

  • Atripla
  • Invirase
  • Kaletra
  • Norvir
  • Prezista
  • Truvada
  • Viracept
  • Viread
Many factors can cause gas to build up inside your stomach, which leads to any number of uncomfortable feelings: stomach pain, cramps and -- most embarrassingly -- flatulence (farting).

WHAT

CAUSES IT?

As with other GI-related symptoms, stomach discomfort can be caused by lots of things, but it often comes down to having an intolerance or allergy to bean or dairy products. An inability to digest lactose, a sugar in most dairy products, is called lactose intolerance.

Viewpoint

"I definitely pay more attention to my health. I have to take in more nutrients than before. Now I know that if I don't eat well, the medications will probably have a harsher effect on my body." -- Eric, diagnosed in 2008


up close
   & personal

Name: Pastor Andrena Ingram
Home: Pennsylvania
Age: 58
Diagnosed: 1993
CD4 Count: 565
Viral Load: Undetectable
Job: Lutheran church pastor

PASTOR ANDRENA INGRAM knows never to schedule a meeting before 10 a.m. Before then, "I'm taking care of business," she says. Andrena believes her morning diarrhea is due in part to taking meds at night; that's why she takes them then, so she can make her bathroom trip before her day begins. It's a far cry from the diarrhea she had on previous meds: "It's not debilitating, but it is a routine."

Andrena has cut back on eating some things she loves, like dairy products and foods that are spicy or fried. Some items have been hard to let go -- she still drinks coffee with milk, though both caffeine and dairy likely contribute to her gut symptoms, which include passing gas and bloating.

Andrena occasionally takes over-the-counter anti-gas or antidiarrheal medications, but prefers not to add more pills to her regimen of Norvir, Prezista and Truvada. So, for now, she manages her gut symptoms by adapting her diet and routine; utilizing the air freshener she carries at all times ("They have those tiny bottles of Febreze"); and, of course, employing her wonderful sense of humor.

Read Andrena's blog at TheBody.com/pastor-ingram.

"There's a pill for everything, but then there's also my quality of life; I have to have a cup of coffee!"



How to Treat Gas

Tip "Usually, if I drink some club soda, this helps me burp and bloating improves. Also, avoiding highly refined carbohydrate foods like white rice, corn syrup and most breads has helped me a lot in decreasing bloating. Exercise helps me get rid of excess water retention that may also cause bloating."
--Nelson Vergel, HIV-Positive
Nutrition and Exercise Expert


Visit TheBody.com
/experts
to ask Nelson and TheBody.com's other experts your questions!

THERE ARE A VARIETY of supplements manufactured specifically to curb gas, available at any local drugstore. Beano, for instance, claims to prevent gas from foods such as beans, broccoli, onions, whole grains and pasta. Lactaid can help with lactose intolerance.

Simethicone, at doses of 80-120 mg up to four times a day, may be prescribed. Gas-X contains simethicone and can relieve the discomfort of gas, pressure and bloating. Activated charcoal supplements may help decrease gas, but are not recommended since they can impair absorption of HIV medications.

Over-the-counter antacids can also be used to relieve gas, but may interact with some HIV meds. Be sure to talk with your doctor before you take them. Acupuncture may relieve gas in some people.

Bloating may occur without the presence of gas. It is very difficult to assess the cause of bloating that is not due to gas or indigestion. Eating smaller meals, avoiding foods that are spicy or high in sugar, and exercise may decrease the severity of bloating.

If your HIV meds are the cause of your gas and anti-gas treatments or alternative methods don't help, then it may be time to talk with your doctor about switching HIV medications.


up close
   & personal

Name: Steven
Home: California
Age: 57
Diagnosed: 1989
CD4 Count: About 300
Viral Load: Undetectable
Job: Airline employee currently on leave

IN THE EARLY DAYS of combination HIV therapy, Steven was a "guinea pig" for every drug study he could join. It was his Norvir-containing regimens (including Kaletra, which has some Norvir in it) that caused gut side effects such as painful bloating and chronic diarrhea. He treated the symptoms with homeopathic remedies, drugs like Lomotil and prescription-strength Imodium, and fiber in the form of Metamucil that he added to his diet.

Then, in 2007, Steven was treated for HPV-related anal cancer. "Radiation treatment killed all the friendly flora in my gut," he says. His doctor at the time prescribed "the big guns" of gut symptom management: tincture of opium, which is often used when other options have proven ineffective. "It's not mind or mood altering, but I wasn't too hot on the idea that it was a controlled substance," Steven remembers. Still, it worked beautifully, and has ever since. "I generally take four or five drops under my tongue, before I eat anything -- or else my food will go right through me, undigested."

Today, Steven still participates in drug studies -- his current HIV medication regimen consists of an investigational drug -- and his viral load is finally undetectable. Steven also remains cancer free.

"Ultimately, I am my doctor. That's how I have managed my disease: by getting as much information as I can."



Copyright © 2013 Remedy Health Media, LLC. All rights reserved.


Related Stories

How to Manage the Most Common Side Effects of Your First HIV Antiretroviral Regimen
Other Sides of HIV: On Listening to Your Body, and Talking to Your Meds
A Day in the Life Video Series
HIV & You: Managing Gut Symptoms
More on Gastrointestinal Problems and HIV
Advertisement:
Find out how a Walgreens specially trained pharmacist can help you


  
  • Email Email
  • Comments Comments
  • Printable Single-Page Print-Friendly
  • Glossary Glossary
  • PDF PDF

This article was provided by TheBody.com. It is a part of the publication HIV & You: Managing Gut Symptoms.
 

No comments have been made.
 

Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)

Your Name:


Your Location:

(ex: San Francisco, CA)

Your Comment:

Characters remaining:

Tools
 

Advertisement